Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 2, NWS Melbourne, FL

January 2, 1996Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jan 2, 1996, 3:45 PM EST for Volusia County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 1996, 3:45 PM EST (20:45 UTC)
Expired
Jan 2, 1996, 4:15 PM EST
In force
30 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1996-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1996-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.2
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 022046 RRA
SVRMLB
FLC127-022115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
345 PM EST TUE JAN 2 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...SOUTHERN VOLUSIA COUNTY
 
 
 
 
AT 345 PM NATIONAL WEATHER SERVICE RADAR SHOWED A SEVERE THUNDERSTORM
OVER SOUTHERN VOLUSIA COUNTY MOVING NORTHEAST AT 40 MPH. THIS STORM WILL
PASS NEAR EDGEWATER AND OAK HILL.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE READY TO GO
TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA,
ESPECIALLY IF YOU LIVE IN A MOBILE HOME.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 2:49 PM EST, 56 minutes earlier.

Area forecast discussion, Jan 2, 2:49 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
248 PM EST TUE JAN 2 1996

A COLD FRONT IN THE EASTERN GULF OF MEXICO WILL BE LOCATED NEAR THE
WEST COAST OF FLORIDA BY THIS EVENING AND CROSS THE PENINSULA TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR IN THE UNSTABLE AIR
MASS PRESENTLY IN PLACE. UPON FRONTAL PASSAGE...WEST WINDS WILL FILTER
IN SIGNIFICANTLY COOLER AIR DURING WEDNESDAY. THE MODELS AGREE ON
CONTINUING MOIST CONDITIONS IN THE LOWER LEVEL OF THE ATMOSPHERE
THROUGH WEDNESDAY AS A MID/UPPER LEVEL JET PROPAGATES ACROSS NORTH
FL. CONSEQUENTLY...I EXPECT WEDNESDAY TO BRING LOTS OF CLOUDS AND
WIDELY SCATTERED TO SCATTERED SHOWERS. TEMPERATURES WILL RISE LITTLE
DURING THE DAY AS THE COLDER AIR FILTERS IN AND LITTLE SUN IS
EXPECTED. DURING WED NIGHT...THE JET WILL WORK OFFSHORE AND SURFACE
HIGH PRESSURE WILL BUILD EAST FROM THE GULF OF MEXICO. CHILLY
CONDITIONS WILL PREVAIL ACROSS THE REGION AND SKIES SHOULD BEGIN TO
CLEAR AS DRIER AIR ARRIVES. ON THURSDAY...THE HIGH IS EXPECTED TO
SETTLE OVER FLORIDA AND PROVIDE PLENTIFUL SUNSHINE.

MCO 60/64 42/60 5200
DAB 59/65 39/60 4200
MLB 62/68 42/62 5300

PETERSEN

In the hours before

Special weather statement, Jan 2, 10:55 AM EST, 4 hours 50 minutes before
FLZ041-044>047-053-054-058-059-064-501-021730-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1055 AM EST TUE JAN 2 1996

...TORNADO WATCH ACROSS NORTH CENTRAL FLORIDA...

A LOW PRESSURE CENTER WILL MOVE FROM THE LOWER MISSISSIPPI VALLEY
TOWARDS THE SOUTHERN APPALACHIANS TODAY WITH AN ASSOCIATED COLD
FRONT SURGING EASTWARD TOWARD THE FLORIDA PENINSULA BY EVENING.
STRONG WINDS ABOVE THE SURFACE EXIST ACROSS CENTRAL FLORIDA AND DEEP
MOISTURE AND UNSTABLE CONDITIONS HAVE CREATED CONDITIONS FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. A TORNADO WATCH WILL BE
IN EFFECT FROM ORANGE AND BREVARD COUNTIES NORTHWARD UNTIL 5 PM.

DAYTIME HEATING IS EXPECTED TO TRIGGER THUNDERSTORM DEVELOPMENT THIS
AFTERNOON...WITH STORMS MOVING NORTHEAST FROM 35 TO 40 MPH.
REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. THUNDERSTORMS THIS
AFTERNOON WILL PRODUCE HIGH WIND GUSTS...WHICH MAY EXCEED 50 MPH...
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

PERSONS IN EAST CENTRAL FLORIDA SHOULD MONITOR WEATHER DEVELOPMENTS
THROUGHOUT THE DAY...AS CONDITIONS WILL BE RAPIDLY CHANGING.

MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT 35
KNOTS TODAY. THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 50
KNOTS...LOCALLY VERY ROUGH SEAS AND REDUCED VISIBILITY IN HEAVY RAIN.
SMALL CRAFT SHOULD NOT VENTURE FAR FROM PORT TODAY.

PETERSEN
Special weather statement, Jan 2, 10:56 AM EST, 4 hours 49 minutes before
FLZ041-044>047-053-054-058-059-064-501-021730-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1055 AM EST TUE JAN 2 1996

...TORNADO WATCH ACROSS NORTH CENTRAL FLORIDA...

A LOW PRESSURE CENTER WILL MOVE FROM THE LOWER MISSISSIPPI VALLEY
TOWARDS THE SOUTHERN APPALACHIANS TODAY WITH AN ASSOCIATED COLD
FRONT SURGING EASTWARD TOWARD THE FLORIDA PENINSULA BY EVENING.
STRONG WINDS ABOVE THE SURFACE EXIST ACROSS CENTRAL FLORIDA AND DEEP
MOISTURE AND UNSTABLE CONDITIONS HAVE CREATED CONDITIONS FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. A TORNADO WATCH WILL BE
IN EFFECT FROM ORANGE AND BREVARD COUNTIES NORTHWARD UNTIL 5 PM.

DAYTIME HEATING IS EXPECTED TO TRIGGER THUNDERSTORM DEVELOPMENT THIS
AFTERNOON...WITH STORMS MOVING NORTHEAST FROM 35 TO 40 MPH.
REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. THUNDERSTORMS THIS
AFTERNOON WILL PRODUCE HIGH WIND GUSTS...WHICH MAY EXCEED 50 MPH...
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

PERSONS IN EAST CENTRAL FLORIDA SHOULD MONITOR WEATHER DEVELOPMENTS
THROUGHOUT THE DAY...AS CONDITIONS WILL BE RAPIDLY CHANGING.

MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT 35
KNOTS TODAY. THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 50
KNOTS...LOCALLY VERY ROUGH SEAS AND REDUCED VISIBILITY IN HEAVY RAIN.
SMALL CRAFT SHOULD NOT VENTURE FAR FROM PORT TODAY.

PETERSENd

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.